Optimal control in first-order Sobolev spaces with inequality constraints

  • Yu DengEmail author
  • Patrick Mehlitz
  • Uwe Prüfert


In this paper, an elliptic optimal control problem with controls from \(H^1(\varOmega )\) which have to satisfy standard box constraints is considered. Thus, Lagrange multipliers associated with the box constraints are, in general, elements of \(H^1(\varOmega )^\star \) as long as the lower and upper bound belong to \(H^1(\varOmega )\) as well. If these bounds possess less regularity, the overall existence of a Lagrange multiplier is not even guaranteed. In order to avoid the direct solution of a not necessarily available KKT system, a penalty method is suggested which finds the minimizer of the control-constrained problem. Its convergence properties are analyzed. Furthermore, some numerical strategies for the computation of optimal solutions are suggested and illustrated.


Control constraints Optimal control Optimality conditions Penalty method Semismooth Newton method 

Mathematics Subject Classification

49K20 49M05 49M25 49M37 



The authors sincerely thank two anonymous referees whose valuable comments were essential in order to enhance the paper’s overall quality. This work is partially supported by the DFG Grant Analysis and Solution Methods for Bilevel Optimal Control Problems within the Priority Program SPP 1962 (Non-smooth and Complementarity-based Distributed Parameter Systems: Simulation and Hierarchical Optimization).


  1. 1.
    Adams, R.A., Fournier, J.J.F.: Sobolev Spaces. Elsevier, Oxford (2003)zbMATHGoogle Scholar
  2. 2.
    Attouch, H., Buttazzo, G., Michaille, G.: Variational Analysis in Sobolev and BV Spaces, MPS/SIAM Series on Optimization, vol. 6. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (2006)zbMATHGoogle Scholar
  3. 3.
    Bergounioux, M., Kunisch, K.: On the structure of Lagrange multipliers for state-constrained optimal control problems. Syst. Control Lett. 48(3), 169–176 (2003). MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bonnans, J.F., Shapiro, A.: Perturbation Analysis of Optimization Problems. Springer, New York (2000)CrossRefGoogle Scholar
  5. 5.
    Christof, C., Meyer, C., Walther, S., Clason, C.: Optimal control of a non-smooth semilinear elliptic equation. Math. Control Relat. Fields 8(1), 247–276 (2018). MathSciNetCrossRefGoogle Scholar
  6. 6.
    Ciarlet, P., Lions, J.L.: Handbook of Numerical Analysis. Part I—Finite Element Methods, vol. II. North-Holland, Amsterdam (1991)zbMATHGoogle Scholar
  7. 7.
    Clason, C., Rund, A., Kunisch, K.: Nonconvex penalization of switching control of partial differential equations. Syst. Control Lett. 106, 1–8 (2017). MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    De los Reyes, J.C.: Numerical PDE-Constrained Optimization. Springer, Heidelberg (2015)zbMATHGoogle Scholar
  9. 9.
    Deng, Y., Mehlitz, P., Prüfert, U.: On an optimal control problem with gradient constraints. Preprint TU Bergakademie Freiberg (2018).
  10. 10.
    Evans, L.C.: Partial Differential Equations. American Mathematical Society, Providence (2010)zbMATHGoogle Scholar
  11. 11.
    George, A., Liu, J.W.H.: Computer Solution of Large Sparse Positive Definite Systems. Prentice-Hall, New Jersey (1981)zbMATHGoogle Scholar
  12. 12.
    Gilbert, J., Moler, C., Schreiber, R.: Sparse matrices in MATLAB: design and implementation. SIAM J. Matrix Anal. Appl. 13(1), 333–356 (1992). MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Grisvard, P.: Elliptic Problems in Nonsmooth Domains. Pitman, Boston (1985)zbMATHGoogle Scholar
  14. 14.
    Haws, J.C.: Preconditioning KKT systems. In: Ph.D. Thesis, North Carolina State University, Raleigh (2002)Google Scholar
  15. 15.
    Hinze, M.: A variational discretization concept in control constrained optimization: the linear-quadratic case. Comput. Optim. Appl. 30(1), 45–61 (2005). MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Hinze, M., Pinnau, R., Ulbich, M., Ulbrich, S.: Optimization with PDE Constraints. Springer, Heidelberg (2009)zbMATHGoogle Scholar
  17. 17.
    Ito, K., Kunisch, K.: Semi-smooth Newton methods for state-constrained optimal control problems. Syst. Control Lett. 50(3), 221–228 (2003). MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Jahn, J.: Introduction to the Theory of Nonlinear Optimization. Springer, Berlin (1996)CrossRefGoogle Scholar
  19. 19.
    Mehlitz, P.: Necessary optimality conditions for a special class of bilevel programming problems with unique lower level solution. Optimization 66(10), 1533–1562 (2017). MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Mehlitz, P., Wachsmuth, G.: The limiting normal cone to pointwise defined sets in lebesgue spaces. Set-Valued Var. Anal. 26(3), 449–467 (2018). MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Neitzel, I., Prüfert, U., Slawig, T.: A smooth regularization of the projection formula for constrained parabolic optimal control problems. Numer. Funct. Anal. Optim. 32(12), 1283–1315 (2011). MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Pearson, J.W., Stoll, M., Wathen, A.J.: Preconditioners for state-constrained optimal control problems with MoreauYosida penalty function. Numer. Linear Algebra with Appl. 21(1), 81–97 (2014). MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Prüfert, U.: OOPDE: an object oriented toolbox for finite elements in MATLAB. TU Bergakademie Freiberg (2015). Accessed 21 Feb 2018
  24. 24.
    Qi, L., Sun, D.: A survey of some nonsmooth equations and smoothing newton methods. pp. 121–146. Springer, Boston (1999).
  25. 25.
    Robinson, S.M.: Stability theory for systems of inequalities, part II: differentiable nonlinear systems. SIAM J. Numer. Anal. 13(4), 497–513 (1976). MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Rockafellar, R.T.: Convex Analysis. Princeton University Press, Princeton (1970)CrossRefGoogle Scholar
  27. 27.
    Tröltzsch, F.: Optimal Control of Partial Differential Equations. Vieweg, Wiesbaden (2009)zbMATHGoogle Scholar
  28. 28.
    Ulbrich, M.: Semismooth Newton Methods for Variational Inequalities and Constrained Optimization Problems in Function Spaces. MOS-SIAM, Bangkok (2011)CrossRefGoogle Scholar
  29. 29.
    Wachsmuth, G.: Pointwise constraints in vector-valued sobolev spaces. Appl. Math. Optim. 77(3), 463–497 (2018). MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Zowe, J., Kurcyusz, S.: Regularity and stability for the mathematical programming problem in Banach spaces. Appl. Math. Optim. 5(1), 49–62 (1979). MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Faculty of Mathematics and Computer ScienceTechnische Universität Bergakademie FreibergFreibergGermany
  2. 2.Chair of Optimal ControlBrandenburgische Technische Universität Cottbus-SenftenbergCottbusGermany

Personalised recommendations